Hail, Las Animas
- When
- September 17, 1:56 PM MST to 1:59 PM MST
- Where
- Las Animas County, 3.45 mi N of Branson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.070, -103.890
Hail up to 1 inches was measured in western Las Animas County.
Amorphous wave allowed for strong to severe storms to develop along the higher terrain and push eastward across portions of the I-25 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Amorphous wave allowed for strong to severe storms to develop along the higher terrain and push eastward across portions of the I-25 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 17, 10:59 AM MST, 2 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 1159 AM MDT Wed Sep 17 2025 .KEY MESSAGES... - An incoming system will bring showers and thunderstorms to the area today, with some strong to severe expected. - Moisture begins to dwindle on Thursday with another day of cooler temperatures. - Warmer and drier from Friday through the weekend into early next week, with just some very isolated afternoon thunderstorms possible over the mountains. && .SHORT TERM /THROUGH THURSDAY/... Issued at 316 AM MDT Wed Sep 17 2025 Today and Tonight... Upper-level trough will continue moving through our region today, bringing another round of cooler and relatively active weather. Initially, leftover cloud cover from yesterday's convection will keep things largely cool and stable across the area. That being said, easterly upslope will set in by mid-afternoon. With strong westerly winds aloft and ample low-level moisture, another round of showers and thunderstorms is expected to form, mainly along the mountains/plains interface. Storms will generally move east- southeast, following the steering flow from the main trough axis overhead. Looking at severe parameters, modest instability and 30+ knots of bulk shear indicate a good chance for some strong to severe storms. The entirety of the eastern plains is under a marginal outlook, with some areas along and south of Highway 50 under a slight, where the highest CAPE values are in the models at 1500 J/kg or more. Models have also trended down throughout the last 12 hours in regards to morning cloud cover. In all, some enhanced daytime heating, combined with sufficient CAPE and robust shear profiles, could make for some interesting afternoon thunderstorms. More likely than not, storm formation will be mostly limited to elevated heating surfaces (the mountains, Palmer Divide, and Raton Mesa), as well as along any outflow boundaries later in the day. The shear in place may keep storms moving, and the longer-lasting cells may be able to travel southeast and take advantage of the better air to intensify. Stronger storms over the plains could produce some strong outflow, hail to 1 inch, and briefly heavy rain. Over the southeast plains, where the best environment will be, intensified storms could produce stronger outflow winds and large hail. Additionally, given the shear profiles, an isolated tornado or two cannot be ruled out. Finally, temperatures will be noticeably cooler than yesterday. While high temperatures in some places will be dependent on cloud cover, we will generally be seeing 70s to low-80s over most of the forecast area. Thursday... Upper trough moves east on Thursday, leaving breezy northwest flow aloft. Still seeing enough lingering moisture at the low to mid- levels for another round of afternoon showers and storms. However, shear in the afternoon will be a bit lower with a less supportive vertical profile. This, along with slowly decreasing instability, will mean that any convection on Thursday will generally be weak to moderate at best. Latest guidance shows some scattered afternoon coverage, mainly tied to the Palmer and Raton areas. Temperatures will be cooler still thanks to the passing system, falling just a bit below seasonal averages. Expect highs in the high-60s to mid-70s across most of the area. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 316 AM MDT Wed Sep 17 2025 Upper low departs and ridge builds on Friday, with warmer temperatures and only some isolated/weak convection over the higher terrain along the NM border. Main change to Friday's forecast was to nudge max temps upward a few degf at many locations, as NBM looked too cool given warmer more recent 00z statistical guidance. Upper ridge flattens a bit over the weekend, allowing leftover mid-level sub-tropical moisture to drift into the state, which will in turn drive an increase in mountain convection both Sat/Sun. Storm intensity/coverage look weak/isolated through the period, with mainly lighting, wind and light rain/sprinkles with most activity. Ridge rebuilds over Rockies early next week, keeping warm weather in place while moisture and thunderstorm chances decrease. Some potential for a cold front by mid-week as short wave energy crests the ridge and dives into the central U.S., though model spread on details/timing are rather large at this point. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1135 AM MDT Wed Sep 17 2025 Active first half of the period anticipated mainly over COS and PUB, beginning this afternoon and lasting into the evening. The main concern will be thunderstorm development, especially across COS. Relatively quiet at this time though, with light winds and VFR conditions in place. This will continue for ALS today and into tomorrow, as precip and ceiling development likely to remain over the plains. Will see shower and thunderstorm development occur over the higher terrain by early afternoon, then begin spilling into the I-25 corridor by the mid afternoon time frame. This will impact COS first and did go ahead and speed up the timing of this shower/thunderstorm development. Given a higher likelihood of occurrence at COS, did adjust the TAF, adding a TEMPO group this afternoon. Could see the need to indicate higher confidence, possibly adding more prevailing conditions later. For PUB, did not make any changes to the PROB30 group given some uncertainty with timing and how this precip may evolve later today into the evening in this location. Do feel that shower and thunderstorm will remain possible, but didn't have confidence to make any changes at this time. Lastly, kept precip in the TAFs through this evening, but it's possible that precip may continue well into the overnight hours. Confidence on this is low at this time, and so have opted to add any additional rain or thunder mention in the TAFs at this time. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...GARBEROGLIO LONG TERM...PETERSEN AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1120 AM MDT Wed Sep 17 2025 COZ058>089-093>099-181300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1120 AM MDT Wed Sep 17 2025 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Another round of showers and thunderstorms is expected this afternoon into evening. Storms will form around mid-afternoon, largely over the mountains/plains interface, Pikes Peak Region, and Raton Mesa, pushing east-southeast through the remainder of the day. Some storms are expected to become strong to severe. Over most of the eastern plains, most common severe hazards will be outflow to 60 mph, hail to 1.5 inches in diameter, and locally heavy rainfall. The highest chance for severe storms will be along and east of a Eads to Kim line, and storms within this area will be capable of producing hail up to 2 inches, outflow to 65 mph, heavy rain, and possibly an isolated tornado or two. Precipitation will weaken overnight, though some is expected to linger into early Thursday morning, mainly across the southeast plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm activity will become more isolated and weaker on Thursday, with storms mainly across the plains during the day. Gusty winds and lightning will be the main storm hazards. Isolated thunderstorms will then be limited to mainly the mountains Friday through Sunday, with the main storm threats being lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/10
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Wed Sep 17 2025
COZ074-088-172115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
245 PM MDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 9 miles northwest of Trinidad, moving southeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trinidad, Starkville, Hoehne, and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3726 10480 3739 10465 3737 10429 3711 10450
TIME...MOT...LOC 2045Z 292DEG 14KT 3728 10462
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
250 PM MDT Wed Sep 17 2025
COZ094-172115-
Eastern Las Animas County CO-
250 PM MDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAS ANIMAS COUNTY
THROUGH 315 PM MDT...
At 250 PM MDT, the public reported a strong thunderstorm near
Branson, or 22 miles north of Des Moines, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Branson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 10403 3720 10393 3713 10358 3700 10365
3700 10389
TIME...MOT...LOC 2050Z 292DEG 14KT 3709 10389
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamThe Pueblo radar (KPUX), 157 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
5 hail. Local standard time, as filed.
Hail up to 1 inches was measured in western Las Animas County.
Hail up to 1.25 inches was measured in western Las Animas County.
Hail up to 1 inches was measured in western Las Animas County.
Hail up to 1.5 inches was measured in western Las Animas County.
Hail up to 1.5 inches was measured in western Las Animas County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295143, 1295144, 1295145, 1295146, 1295147.